Hail, Hardy
- When
- September 27, 4:17 PM EST
- Where
- Hardy County, 6.16 mi SSW of Lost City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.847, -78.872
A cold front sagged into the region from Pennsylvania as a trough of low pressure crossed in the late afternoon. Sunshine prior to trough passing led to a abundant amount of instability to help fuel thunderstorms and maintain super cells that produced hail in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front sagged into the region from Pennsylvania as a trough of low pressure crossed in the late afternoon. Sunshine prior to trough passing led to a abundant amount of instability to help fuel thunderstorms and maintain super cells that produced hail in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 1:47 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 247 PM EDT THU SEP 27 2012 .SYNOPSIS... A COLD FRONT WILL ACROSS PENNSYLVANIA WILL SLOWLY SAG SOUTHWARD THROUGH THIS EVENING. LOW PRESSURE WILL DEVELOP ALONG THE FRONT THIS EVENING AND MOVE ACROSS THE MID-ATLANTIC REGION THROUGH FRIDAY. THE COLD FRONT WILL PASS THROUGH THE AREA LATE FRIDAY...BEFORE WEAK HIGH PRESSURE BUILDS IN FOR SATURDAY. AN UPPER LOW OVER THE EASTERN GREAT LAKES WILL PUSH ANOTHER COLD FRONT THROUGH THE REGION SUNDAY. HIGH PRESSURE RETURNS EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... MID-AFTERNOON SURFACE ANALYSIS INDICATES COLD FRONT STILL DRAPED ACROSS SRN PENNSYLVANIA. MODELS DIFFER ON HOW FAR SOUTH THE FRONT WILL DROP...AND MID-LEVEL W-SWLY FLOW WILL MAKE IT DIFFICULT FOR THIS TO HAPPEN. MEANWHILE...A MID-LEVEL TROUGH WILL APPROACH THE CWA FROM THE WEST LATE THIS AFTERNOON AND EVENING. LACK OF CLOUD COVER HAS ALLOWED SB CAPE TO EXCEED 1000 J/KG OVER MOST OF THE FORECAST AREA. SO FAR RADAR HAS INDICATED AREAS OF SHOWERS OVER CENTRAL WV...AND A FEW POP-UP SHOWERS OVER THE POTOMAC HIGHLANDS. WITH UPPER SUPPORT INCREASING DUE TO THE TROUGH...POTENTIAL EXISTS FOR AT LEAST ISOLATED TSTM ACTIVITY TO DEVELOP OVER PORTIONS OF THE REGION. MOST LIKELY TSTMS WOULD DVLP OVER THE HIGHER ELEVATIONS AND ADVECT EWD LATE THIS AFTERNOON INTO THE EVENING. FORECAST SOUNDINGS INDICATE A GRADUAL INCREASE IN SHEAR ALONG WITH MORE PRONOUNCED MID-LEVEL DRY AIR. SPC HAS PLACED MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH SOME POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL THROUGH THE EVENING HOURS. LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT THIS EVENING. THERE REMAINS SOME MODEL DISAGREEMENT IN TERMS OF HOW FAR SOUTH THE FRONT GETS...AND THEREFORE WHERE THE LOW DEVELOPS. GFS DVLPS THE LOW FARTHER W OVER INTERIOR WV...WHILE NAM DVLPS THE LOW OVER CENTRAL VA. EITHER WAY...THE LOW WILL BE STEERED NE AHEAD OF THE UPPER TROUGH...AND THEN DRAG A COLD FRONT W-E ACROSS THE CWA EARLY FRIDAY. THE FRONT MAY STALL ACROSS SRN PORTIONS OF THE FORECAST AREA FRIDAY AFTERNOON. ALTHOUGH THERE IS UNCERTAINTY IN EXACT LOCATIONS OF PRECIP OVERNIGHT AND FRIDAY...TRENDED DOWN ON POPS EARLY FRIDAY MORNING. SOME AREAS OF LIKELY POPS FRIDAY AFTN ACROSS PORTIONS OF THE POTOMAC HIGHLANDS AND CENTRAL VA...WHERE THE FRONT WOULD MOST LIKELY BRIEFLY STALL OR SLOW DOWN. LOWER POPS OVER THE NORTHERN HALF OF THE CWA...WHICH SHOULD BE NORTH OF THE SFC FRONT...BUT SOME LIFT WILL STILL BE EXPECTED DUE TO THE APPROACHING UPPER TROUGH. IN TERMS OF TEMPS...LOWS RANGE FROM THE LOW 50S OVER THE POTOMAC HIGHLANDS RIDGE TOPS TO THE UPPER 60S IN METRO BALTIMORE/WASHINGTON. FRIDAY HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S...BUT COOLER OVER HIGHER ELEVATIONS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... LOW PRESSURE THAT DEVELOPS ALONG FRONTAL BOUNDARY WILL MOVE NORTHEAST OF THE CHESAPEAKE BAY BY FRIDAY NIGHT. BOUNDARY IS EXPECTED TO MOVE THROUGH REGION BY FRIDAY AND BE SOUTH OF MID ATLANTIC... DRAPED ALONG THE EAST COAST. CURRENT CHARACTERISTICS OF ZONAL SITUATION IS THAT THIS FRONT IS NOT MOVING. UPPER LEVEL LOW OVER THE GREAT LAKES IS PROGGED TO MOVE SOUTHEASTWARD TOWARDS THE MID ATLANTIC FRIDAY. NAM SHOWS A SHORTWAVE WILL ALSO MOVE THROUGH REGION FRIDAY NIGHT. THOSE TWO FEATURES WILL HELP MOVE FRONTAL BOUNDARY SOUTHWARD. NW FLOW WILL BUILD IN BEHIND LOW PRESSURE AND DRAG IN COOLER AND DRIER AIR FOR THE DAY ON SATURDAY. AS MOISTURE MOVES SOUTH AND EASTWARD WITH FRONT...MSTY SUNNY CONDITIONS ARE EXPECTED FOR THE AFTERNOON. WITH THIS CAA SITUATION..10-15KT WINDS ALOFT WONT BRING MUCH MIXING TO THE AREA ON SATURDAY. IF FRONTAL BOUNDARY DOES NOT MOVE SOUTHWARD WITH THE HELP OF PREVIOUS SAID FEATURES...MOISTURE MAY CAUSE CLOUDS TO STAY AROUND LONGER SATURDAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO MOVE SOUTHWARD AND CLOSER TO THE MID ATLANTIC THROUGH SUNDAY. MODELS SHOW LOW PRESSURE DEVELOPING AS A REFLECTION OF UPPER LOW OVER THE EASTERN GREAT LAKES. JET STREAK ENHANCES AS IT MOVES NORTHEAST SOUTH OF THE MID ATLANTIC. 12Z GFS HAS REGION ON THE NORTH SIDE OF JET STREAK AND SOUTH OF SFC LOW WHICH MAY LIMIT AREAS OF SHOWER ACTIVITY FOR THE DAYTIME ON SUNDAY. WRAP AROUND MOISTURE WILL QUICKLY FILL IN AND RAIN CHANCES INCREASE SUNDAY NIGHT. TROUGH AXIS OF UPPER LOW AND SFC COLD FRONT WILL PASS OVER AREA AND EXIT BY MONDAY. HIGH PRESSURE FROM THE WEST WILL QUICKLY MOVE INTO THE AREA TUES THROUGH WED. UPPER RIDGE OVER THE WESTERN ATLANTIC WILL STRENGTHEN. ECMWF AND GFS BOTH SHOW TROPICAL SHORTWAVES AND MOISTURE MOVING NORTHWARD ON THE WESTERN SIDE OF UPPER RIDGE MID TO LATE WEEK. TO THE WEST...TROUGH OF LOW PRESSURE MAY DIG INTO TEXAS AND MOVE EASTWARD. DEPENDING ON THE STRENGTH AND SPEED OF TROUGH...MOISTURE MAY BE PUSHED OUT TO SEA. 12Z GFS HAS 2 INCHES PLUS OF PWAT VALUES ENTERING THE MID ATLANTIC WED NIGHT AND INTO THURSDAY. DEPENDING ON MOVEMENT OF TROUGH AND RIDGE...RAINFALL AMOUNTS MAY BE A FACTOR TOWARDS THE END OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... PRIMARILY VFR THROUGH LATE AFTERNOON. SCATTERED SHOWERS DVLPG OVER ERN WV ARE EXPECTED TO MOVE TOWARDS THE BALTIMORE/WASHINGTON AREA LATE THIS AFTERNOON AND INTO THE EVENING...BRINGING AN INCREASE IN POTENTIAL SHOWERS. HIGHEST CONFIDENCE IN IMPACT APPEARS THIS EVENING...WHERE PREVAILING SHRA RESIDES IN THE TAFS. CAN/T RULE OUT ISOLATED THUNDERSTORMS DURING THIS TIME...BUT CONFIDENCE REMAINS TOO LOW TO MENTION ATTM. FRONTAL BOUNDARY REMAINS OVER THE MID- ATLANTIC REGION TONIGHT INTO FRIDAY...KEEPING A CHANCE OF SHOWERS. NW WINDS ARE EXPECTED BEHIND FRONTAL BOUNDARY FRIDAY NIGHT AND SATURDAY. WIND GUSTS SHOULD STAY BELOW 18KTS FRIDAY NIGHT WITH WEAK PRESSURE SURGE EXPECTED BEHIND FRONT. REDUCED VSBYS POSSIBLE SATURDAY MORNING AS CLOUDS DEPART REGION. MOISTURE WILL MOVE INTO REGION SUNDAY AND SHOWERS ARE POSSIBLE IN THE AFTERNOON AND EVENING. && .MARINE... FRONTAL BOUNDARY APPROACHES THE WATERS FROM THE NORTH LATE TODAY AND TONIGHT. A RELATIVELY WEAK GRADIENT IS EXPECTED FOR WINDS GENERALLY 10 KNOTS OR LESS. ANY ISOLATED THUNDERSTORMS WITH THE SHOWERS THIS EVENING COULD HOWEVER PRODUCE STRONGER WIND GUSTS. FRONT REMAINS OVER THE CHESAPEAKE BAY REGION ON FRIDAY. COLD FRONT CROSSES THE WATERS FRI NGT. NW WINDS ARE EXPECTED BEHIND FRONTAL BOUNDARY FRIDAY NIGHT AND SATURDAY. WINDS SHOULD STAY BELOW SCA FRIDAY NIGHT WITH WEAK PRESSURE SURGE EXPECTED BEHIND FRONT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HAS/KCS NEAR TERM...KCS SHORT TERM...HAS LONG TERM...HAS AVIATION...HAS/KCS MARINE...HAS/KCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 PM EDT THU SEP 27 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 280945- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 445 PM EDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-280945- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 445 PM EDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER THIS EVENING TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 448 PM EDT THU SEP 27 2012 MDZ502-WVZ050-051-272115- MORGAN WV-HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD- 448 PM EDT THU SEP 27 2012 ...STRONG THUNDERSTORM TO AFFECT MORGAN...HAMPSHIRE AND CENTRAL AND EASTERN ALLEGANY COUNTIES... AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF THREE CHURCHES...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE LARGENT AND FISHERS BRIDGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3968 7854 3959 7827 3928 7853 3935 7873 TIME...MOT...LOC 2048Z 208DEG 35KT 3941 7860
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT THU SEP 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 SSE HARMONY 38.86N 78.59W
09/27/2012 E0.75 INCH SHENANDOAH VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1201324
CJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT THU SEP 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 WNW EDINBURG 38.83N 78.58W
09/27/2012 E0.88 INCH SHENANDOAH VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1201325
CJLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT THU SEP 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SE HARMONY 38.86N 78.58W
09/27/2012 E0.88 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1201326
CJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT THU SEP 27 2012 VAZ027-WVZ055-272130- SHENANDOAH VA-HARDY WV- 503 PM EDT THU SEP 27 2012 ...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND HARDY COUNTIES... AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF MATHIAS...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE MATHIAS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3904 7874 3884 7860 3878 7890 3884 7898 TIME...MOT...LOC 2103Z 240DEG 12KT 3883 7890 BJL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT THU SEP 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 NE EDINBURG 38.83N 78.56W
09/27/2012 E0.75 INCH SHENANDOAH VA PUBLIC
&&
EVENT NUMBER LWX1201327
CJLThe Sterling radar (KLWX), 121 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412492.